Michigan, 2001

Flash Flood and Hail in Michigan, May 15, 2001

May 15, 2001 · NWS APX · 8 events in 4 counties and zones

A nearly stationary boundary was located over southern Lower Michigan. Scattered thunderstorms developed to the north of this boundary across northern Lower Michigan.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A nearly stationary boundary was located over southern Lower Michigan. Scattered thunderstorms developed to the north of this boundary across northern Lower Michigan. A few of these storms produced severe hail. Torrential rainfall with a few of the storms also caused localized flooding on secondary roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 15, 10:22 AM EST, 4 hours 23 minutes earlier.

Area forecast discussion, May 15, 10:22 AM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1122 AM EDT TUE MAY 15 2001

OVERALL PATTERN HAS NOT CHANGED DRASTICALLY SINCE YESTERDAY...THOUGH
TIGHT BAROCLINIC ZONE/MOISTURE GRADIENT ALOFT HAS SHIFTED EASTWARD
ACROSS MICHIGAN. DEVELOPING LOW PRESSURE IS STILL CENTERED IN THE
NORTHERN PLAINS...WITH THE ASSOCIATED WARM FRONT EXTENDING SOUTHEAST
ACROSS SOUTHERN WISCONSIN INTO NORTHERN INDIANA. THIS FRONT IS STILL
EXPECTED TO MAKE LITTLE PROGRESS TODAY. MAIN CONCERN FOR THE
AFTERNOON CONTINUES TO REVOLVE AROUND SHOWER/THUNDERSTORM CHANCES.

STRONG 850-700 MB BAROCLINIC ZONE/MOISTURE AXIS LIES ACROSS MUCH OF
MICHIGAN...JUST NORTH AND WEST OF THE SURFACE BOUNDARY. GOOD JET
FORCING IS NOT MOVING OVERHEAD LIKE WE HAD YESTERDAY. HOWEVER...
STRONG ISENTROPIC ASCENT IS OCCURRING OVER THE SURFACE BOUNDARY...
INTO THE BAROCLINIC ZONE...AND WILL CONTINUE TO TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS. EXPECT COVERAGE TO BECOME A BIT MORE
WIDESPREAD THIS AFTERNOON AS A SHORTWAVE...MOVING ACROSS NORTHERN
MINNESOTA AT THE MOMENT PER WATER VAPOR LOOP...DROPS ACROSS MICHIGAN
ON THE BACK SIDE OF THE UPPER RIDGE. SINCE WE ARE STILL WELL NORTH
OF THE SURFACE FRONT...THE CONVECTION WILL NOT BE SURFACE BASED.
HOWEVER...ELEVATED INSTABILITY IS QUITE GOOD...WITH LAPSE RATES
ABOVE 800 MB APPROACHING 7 C/KM.

.APX...NONE.

BAK

In the hours before

Special weather statement, May 15, 9:25 AM EST, 5 hours 20 minutes before
MIZ008-015>036-041-042-161200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1025 AM EDT TUE MAY 15 2001

...THERE IS A RISK OF SEVERE WEATHER ACROSS ALL OF NORTHERN LOWER
AND EASTERN UPPER MICHIGAN TONIGHT...

* THREAT AREA...ALL OF NORTHERN LOWER AND EASTERN UPPER
  MICHIGAN...WITH THE GREATEST THREAT WEST OF A LINE FROM SAINT
  IGNACE TO STANDISH.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

* SEVERE WEATHER THREAT...SCATTERED THUNDERSTORMS PRODUCING HAIL UP
  TO ONE INCH IN DIAMETER AND A FEW WIND GUSTS TO 60 MPH.

* TIME OF SEVERE WEATHER THREAT...BETWEEN 600 PM THIS EVENING AND
  400 AM WEDNESDAY MORNING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER
AND EASTERN UPPER MICHIGAN.

BAK

The radar

The NCL Michigan radar (KAPX), 82 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 flash flood. Local standard time, as filed.

Hail, Leelanau

When
May 15, 2:45 PM EST
Where
Leelanau County, Leland
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.017, -85.750

Hail, Leelanau

When
May 15, 3:17 PM EST
Where
Leelanau County, Suttons Bay
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.967, -85.667

Hail, Leelanau

When
May 15, 3:18 PM EST
Where
Leelanau County, Suttons Bay
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.967, -85.667

Hail, Antrim

When
May 15, 3:40 PM EST
Where
Antrim County, Kewadin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.933, -85.367

Hail, Antrim

When
May 15, 5:07 PM EST
Where
Antrim County, Eastport
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.117, -85.350

Flash Flood, Wexford

When
May 15, 7:00 PM EST to 8:00 PM EST
Where
Wexford County, Countywide
Reported by
NEWSPAPER
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Hail, Antrim

When
May 15, 7:00 PM EST
Where
Antrim County, Kewadin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.933, -85.367

Hail, Kalkaska

When
May 15, 7:35 PM EST
Where
Kalkaska County, Kalkaska
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.733, -85.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246197, 5246198, 5246199, 5246200, 5246201, 5246196, 5246202, 5246203.